Manuscripta Mathematica

, Volume 135, Issue 1, pp 43–62

Local polynomial convexity of the union of two totally-real surfaces at their intersection


DOI: 10.1007/s00229-010-0405-x

Cite this article as:
Gorai, S. manuscripta math. (2011) 135: 43. doi:10.1007/s00229-010-0405-x


We consider the following question: Let S1 and S2 be two smooth, totally-real surfaces in \({\mathbb{C}^2}\) that contain the origin. If the union of their tangent planes is locally polynomially convex at the origin, then is \({S_1\cup S_2}\) locally polynomially convex at the origin? If T0S1T0S2 = {0}, then it is a folk result that the answer is yes. We discuss an obstruction to the presumed proof, and provide a different approach. When \({dim_\mathbb{R}(T_0S_1\cap T_0S_2)=1}\), we present a geometric condition under which no consistent answer to the above question exists. We then discuss conditions under which we can expect local polynomial convexity.

Mathematics Subject Classification (2000)

Primary: 32E2046J10

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of ScienceBangaloreIndia